Alert archive / Virginia / Freeze Warnings in 2020

Freeze Warning 13, NWS Blacksburg, VA

November 2, 20206 counties in North Carolina; 21 counties in Virginia

NWS Blacksburg, VA issued this freeze warning at Nov 2, 2020, 1:49 PM EST for 6 counties in North Carolina; 21 counties in Virginia. It took effect at Nov 3, 2020, 1:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 2020, 1:49 PM EST (18:49 UTC)
In effect from
Nov 3, 2020, 1:00 AM EST
Expired
Nov 3, 2020, 6:29 AM EST
In force
5 hr
Issued by
NWS Blacksburg, VA
All 27 counties

Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WWUS71 KRNK 021849
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
149 PM EST Mon Nov 2 2020

NCZ003>006-019-020-VAZ032-043>047-058-059-030300-
/O.NEW.KRNK.FZ.W.0013.201103T0600Z-201103T1400Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Stuart, Martinsville, Danville, 
Lynchburg, Appomattox, South Boston, and Keysville
149 PM EST Mon Nov 2 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST TUESDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of central, south central and southwest 
  Virginia and north central and northwest North Carolina.

* WHEN...From 1 AM to 9 AM EST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
5 follow-up statements
882 
WWUS71 KRNK 022131
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
431 PM EST Mon Nov 2 2020

VAZ022>024-033>035-030545-
/O.EXA.KRNK.FZ.W.0013.201103T0600Z-201103T1400Z/
Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-
Including the cities of Roanoke, Salem, Fincastle, Lexington, 
Buena Vista, Rocky Mount, Bedford, and Amherst
431 PM EST Mon Nov 2 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST TUESDAY...

* WHAT...Sub-freezing temperatures as low as 29 to 31 expected.

* WHERE...Roanoke, Botetourt, Rockbridge, Franklin, Bedford and
  Amherst Counties, mainly rural and valley locations outside of
  towns.

* WHEN...From 1 AM to 9 AM EST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation

PRECAUTIONARY/PREPAREDNESS ACTIONS...


&&

$$

NCZ003>006-019-020-VAZ032-043>047-058-059-030545-
/O.CON.KRNK.FZ.W.0013.201103T0600Z-201103T1400Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Stuart, Martinsville, Danville, 
Lynchburg, Appomattox, South Boston, and Keysville
431 PM EST Mon Nov 2 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EST
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 29 to 31 expected.

* WHERE...Foothills and piedmont of Virginia and North Carolina.

* WHEN...From 1 AM to 9 AM EST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$
391 
WWUS71 KRNK 030345
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1045 PM EST Mon Nov 2 2020

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-031145-
/O.CON.KRNK.FZ.W.0013.201103T0600Z-201103T1400Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, 
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
1045 PM EST Mon Nov 2 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST TUESDAY...

* WHAT...Sub-freezing temperatures as low as 29 to 31 expected.

* WHERE...Foothills and piedmont of Virginia and North Carolina,
  including the Roanoke and southern Shenandoah Valley.

* WHEN...From 1 AM to 9 AM EST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
557 
WWUS71 KRNK 030847
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
347 AM EST Tue Nov 3 2020

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-031300-
/O.CON.KRNK.FZ.W.0013.000000T0000Z-201103T1400Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, 
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
347 AM EST Tue Nov 3 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...Freezing or near freezing temperatures as low as 31 to 32
  expected. Patchy frost also expected in more sheltered areas
  even with temperatures of 33-34.

* WHERE...Foothills and Piedmont of Virginia and North Carolina, 
  including the Roanoke and southern Shenandoah Valley.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

* ADDITIONAL DETAILS...Cloud cover and wind is preventing
  temperatures from falling as much as expected earlier. Some
  locations may not see a freeze this morning, but even then with
  temperatures near freezing, frost can form and kill plants and
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Steps to protect tender plants and vegetation from the cold should
have already been taken.

&&

$$

RAB
699 
WWUS71 KRNK 030848 CCA
NPWRNK

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Blacksburg VA
348 AM EST Tue Nov 3 2020

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-031300-
/O.COR.KRNK.FZ.W.0013.000000T0000Z-201103T1400Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, 
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
348 AM EST Tue Nov 3 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...Freezing or near freezing temperatures as low as 31 to 32
  expected. Patchy frost also expected in more sheltered areas
  even with temperatures of 33-34.

* WHERE...Foothills and Piedmont of Virginia and North Carolina, 
  including the Roanoke and southern Shenandoah Valley.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

* ADDITIONAL DETAILS...Cloud cover and wind is preventing
  temperatures from falling as much as expected earlier. Some
  locations may not see a freeze this morning, but even then with
  temperatures near freezing, frost can form and kill plants and
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Steps to protect tender plants and vegetation from the cold should
have already been taken.

&&

$$

RAB
045 
WWUS71 KRNK 031129
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
629 AM EST Tue Nov 3 2020

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-031230-
/O.CAN.KRNK.FZ.W.0013.000000T0000Z-201103T1400Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, 
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
629 AM EST Tue Nov 3 2020

...FREEZE WARNING IS CANCELLED...

The Freeze Warning that was in effect for the Virginia and North
Carolina Piedmont, Foothills, and Southside Virginia has been
cancelled.

Because of wind and clouds overnight, temperatures across the
region have generally remained well above freezing, mostly in the
upper 30s to lower 40s. Thus, a freeze is no longer expected this
morning. A spot or two may observe frost and a temperature near 32
degrees, but a widespread freeze and frost is no longer expected
this morning.

$$

RAB

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Nov 2, 12:31 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Nov 2, 12:31 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1231 PM EST Mon Nov 2 2020

.SYNOPSIS...
Winds will diminish and skies will clear as high pressure
builds across the region tonight and Tuesday. High pressure will
remain in control through the later half of the week with no
precipitation expected and temperatures moderating back to above
normal levels in the 60s.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM EST Monday...

A rather chilly and blustery morning continues.

Visible satellite indicates rapid clearing for the western
slopes where cloud cover seems to be diminishing slightly faster
than expected. Adjusted sky cover lower through the morning to
account for this and removed any mention of flurries/snow. Mid-
morning temperatures are chilly, with some of the highest
elevations still in the 20s and low 30s... 40s into the
Piedmont. Winds are still quite gusty, especially at high
elevations. Some locations are still seeing peak gusts within
the last hour in the mid to upper 40 mph range. Elsewhere, winds
are gusting in the 25-35 mph range. Wind Advisory remains in
effect until 1 PM this afternoon to cover some of the remaining
higher gusts.

As of 300 AM EST Monday...

Very much like winter this morning with very strong and gusty
winds, still sustained at 20 to 25 mph gusting to 35+ mph at
this hour in many areas along/west of the Blue Ridge. Strong
pressure rises on the order of 8+mb/6 hrs traversing the region
at this hour which will shift southeast through the morning.
Expect the strong winds on the order of current speeds to
continue right through daybreak and into the morning, perhaps
even increasing a bit with turbulent mixing after sunrise and
through mid to late morning, then decreasing slowly during the
afternoon. Winds will diminish considerably after sunset, but
likely remain in the 5-10 mph range across much of the region
overnight.

Temperatures early this morning range from near 20 at Burkes
Garden VA and Bluefield WV to the mid 40s in parts of the
Piedmont. Wind chills are in the teens and 20s early this
morning. Definitely a winter-like morning compared to anything
we have seen since last spring. 850mb temperatures will bottom
out around -8C to -10C early this morning then begin to moderate
fairly quickly overnight into Tuesday as the deep upper trough
lifts out by Tuesday with significant height rises aloft from
550dm this morning to 580+dm by tomorrow evening. However, for
today, it will remain cold to cool across the region, with high
temperatures in the 30s and 40s western mountains to the 50s
Piedmont.

Around midnight, bands of snow showers were streaming from
southeast WV into the New River Valley with the first snow
flakes of the year seen at the NWS Office in Blacksburg around
midnight. A call to western Greenbrier Department of Highways
indicates that snow amounts have been negligible so far with
amounts less than an inch. Elsewhere, just a few flurries to a
dusting. Mostly a novelty first snow event of the season.
Upslope clouds will begin to decrease this morning and
especially this afternoon with SKC across the entire CWA by
sunset. However, clouds will likely hold in long enough for
areas such as southwest VA and southeast WV to result in a very
cold day for 11/2 with high temperatures struggling to rise
above 40F.

The only other concern during the near term is the threat for
frost in the Piedmont Tuesday morning. First, we have to see
whether a widespread freeze occurs in that region this morning,
which based on current observations with temperatures largely
in the 35 to 45 range seems doubtful. If there is not a
widespread freeze in the Piedmont this morning, we will not be
able to end the frost/freeze program there and thus may need to
consider a Frost Advisory in some areas of the Piedmont for
Tuesday morning. However, even so conditions do not appear
overly favorable for frost with the potential for some wind and
temperatures only mid 30s or higher. Thus, will defer a Frost
Advisory for tonight to the day shift.

Otherwise, the Wind Advisory and Freeze Warning will remain in
place through this morning as currently in place.

/Confidence in Forecast Parameters/
Temperatures - Moderate to High Confidence,
Precipitation Probabilities - High Confidence,
Winds - High Confidence.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM EST Monday...

Broad high pressure will exert its influence over our area this
week. Clear skies, sunshine, and no active weather will be the
standard as we experience a warming trend. The center of the high
will move from the southeast CONUS to the coast of New England, with
the center passing over us on Wednesday. Highs will be in the 50s
and 60s Tuesday, and then mostly in the 60s by Wednesday. Overnight
lows will be in the 30s and 40s both nights.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM EST Monday...

High pressure will sit off the coast of New England through the
weekend, which will keep us free of rain or strong winds. A trough
begins to dig into the western US late Sunday, and a surface low
starts to head east in southern Canada, above the northern Plains.

Temperatures remain mild, with highs in the 60s and lows only
getting into the 40s and 50s.

Something to watch further down the road is the presence of a
tropical system in the eastern Gulf or over Cuba/near Florida by
Sunday. Then early next week, it heads northward from the Gulf of
Mexico. This hurricane season has a history of bringing tropical
systems north from the Gulf to be decent rainmakers for us. The
details on this will be revealed over time.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
As of 1230 PM EST Monday...

Northwest winds will continue through the remainder of today,
with a slow decrease in wind speeds moving into this evening and
overnight. May see a slight resurgence of winds nearing sunrise
Tuesday along with wind shear noted at BCB/LYH/ROA early
tomorrow with another push of cold air advection. So will likely
see a slight decrease in winds around sunset tonight, with an
increase in winds early Tuesday with some gusts possible around
20 mph for ROA. Between now and this evening, speeds will
average 10-15 mph with gusts to 20 mph east of the Blue Ridge
and 10-20 mph with gusts to 30 mph west of the Blue Ridge.

Ceilings and visibilities are expected to be VFR throughout the
TAF the period.

/Confidence in Forecast Elements/
Ceilings - High
Visibilities - High
Winds - Moderate to high

.Extended Aviation Discussion...

High pressure will settle across the region for Tuesday and into the
middle of the week with decreasing winds, and persistent VFR
conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...BMG/RAB
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...RAB
Hazardous weather outlook, Nov 2, 9:02 AM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
902 AM EST Mon Nov 2 2020

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-031415-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
902 AM EST Mon Nov 2 2020

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-031415-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
902 AM EST Mon Nov 2 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Patchy frost is possible overnight tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Patchy frost is possible Tuesday morning. Otherwise, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 2, 8:06 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
806 AM EST MON NOV 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND DMG 2 W BOONE               36.21N 81.70W
11/02/2020                   WATAUGA            NC   TRAINED SPOTTER

            LARGE TREE DOWN ACROSS DRIVEWAY.

&&

RCS

Nearby

Freeze Warnings in Virginia, 2020Freeze Warnings in North Carolina, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.